Thunderstorm Wind, El Paso
- When
- July 10, 5:05 PM MST to 5:08 PM MST
- Where
- El Paso County, 1.28 mi ENE of (Cos)colorado Spgs Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.820, -104.680
Colorado Springs airport.
Isolated showers and thunderstorms across the higher terrain pushed into the I-25 corridor in Pueblo and El Paso Counties through early in the evening. A stronger storm did occur in El Paso County, and produced wind gusts up to around 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated showers and thunderstorms across the higher terrain pushed into the I-25 corridor in Pueblo and El Paso Counties through early in the evening. A stronger storm did occur in El Paso County, and produced wind gusts up to around 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 2:53 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 353 PM MDT Sun Jul 10 2022 .SHORT TERM...(This evening through Monday) Issued at 352 PM MDT Sun Jul 10 2022 Key Messages: 1) Isolated showers and thunderstorms across the higher terrain, possibly pushing into the I-25 corridor in Pueblo and El Paso Counties through early this evening. A stronger storm gusting to 50 to 55 mph and brief heavy downpours would be possible with any stronger storm. 2) Additional thunderstorms Monday afternoon over a good portion of southern Colorado. Severe storms capable of large hail and damaging winds are possible along and east of I-25. Earlier activity which developed along a surface boundary across El Paso county has since diminished with additional thunderstorms this afternoon focused across the higher terrain. Would expect additional development to remain over the higher terrain for the remainder of the afternoon into the evening, however, do think some there is some potential for an isolated storm away from the mountains into early this evening. This would be across the Pikes Peak region and down into the Pueblo area, where lingering outflow boundary could serve as additional focus for thunderstorm development especially as upstream energy moves overhead. Lapse rates remain steep and DCAPE is high, which could support a stronger storm capable of winds up to around 55 mph and heavy downpours. Some potential for area burn scars to be impacted through early this evening, with latest radar trends showing development around them at this time. Development ends later this evening, with dry weather then expected into much of Monday. Cold front will move south across the plains on Monday and bring some relief to the hot conditions. This will also support returning moisture and instability to much of southern CO. This returning moisture and then focus, deep easterly flow into the higher terrain, will support scattered to numerous thunderstorm development over and near the higher terrain by midday and early afternoon. As mid level energy drops south, and surface and 700mb trough axis pivot across southern CO, will see this development shift east into the I-25 corridor during the afternoon and then into the remaining areas of the plains soon after. This development will encounter higher instability with some increases in shear, that will support strong to severe storms across the plains Monday. Both large hail and damaging winds would be the main hazards with the strongest storms. .LONG TERM...(Monday night through Sunday) Issued at 352 PM MDT Sun Jul 10 2022 1) Rain shower and thunderstorm chances will increase for southern Colorado Tuesday through Sunday, especially for the mountains. Tuesday - Sunday... The long term period will bring more heat for all of southern Colorado and some precipitation chances to parts of southern Colorado. The GEFS and EPS ensemble models remain in good agreement with a ridge of high pressure expanding and amplifying over the region. This ridge will bring messy west to northwest flow aloft across southern Colorado throughout this period. This flow will bring persistent orographic lift over the mountains. Also moisture advecting around within the anticyclonic flow will be present each day. With the orographic forcing and moisture in place, scattered to numerous rain showers and thunderstorms are expected along the mountains, especially the western ranges in the forecast area. Precipitation chances at lower elevations, especially across the eastern plains, will remain much more limited and isolated to widely scatted due to the overall synoptic subsidence from the dominating ridge in place. As for temperatures, Tuesday will be the coolest day in the long term forecast. A cold front that passes Monday will help to keep temperatures near to slightly below average for most across the region. Starting Wednesday though, a warming trend to above average values is expected, especially across the eastern plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 352 PM MDT Sun Jul 10 2022 VFR conditions with mainly dry weather are once again expected for much of this forecast period. Some potential for some additional showery development early this evening across all sites. While the potential for additional storm development is low at this time, can't completely rule out a very isolated storm early this evening. After a dry period tonight into much of Monday, thunderstorms return to all sites Monday late afternoon. This development is appearing more widespread very late in the period, with the potential for strong to severe storms impacting the COS and PUB terminals. Outflow from the showers and storms across the area is impacting the winds at this time, with some variable winds and gusts still possible at the start of the period. Do think a stronger wind from the north will occur this evening, with gusts quickly increasing. Winds will diminish once again tonight, before a front pushes across the plains Monday a returns a stronger northerly wind to COS and PUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...SIMCOE AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1123 AM MDT Sun Jul 10 2022 COZ058>089-093>099-111730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1123 AM MDT Sun Jul 10 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop early this afternoon over the mountains, with activity spreading across most valleys and the Interstate 25 corridor from mid afternoon into the evening. The main risks from storms today will be lightning and gusty winds to around 50 mph, with some brief heavy rainfall possible over the higher terrain along the Continental Divide as well. Near record high temperatures are expected again today over the eastern plains, and a few spots in the lower Arkansas Valley from Pueblo eastward are expected to climb to around 105 by late afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday and Tuesday, returning moisture behind a cold front will bring increasing thunderstorm chances, especially across the eastern mountains and plains, where severe storms and locally heavy rainfall will be possible. Scattered thunderstorms are forecast for Wednesday through Saturday across the higher terrain, with just isolated activity expected along the I-25 Corridor. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
314 PM MDT Sun Jul 10 2022
COZ060>062-102145-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
314 PM MDT Sun Jul 10 2022
...Scattered strong thunderstorms will impact portions of central
Chaffee County through 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking scattered strong
thunderstorms over the Chalk Cliffs and Cottonwood Pass areas,
moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Other locations in the path of these storms include St Elmo
and Alpine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3894 10628 3852 10620 3848 10630 3851 10635
3862 10636 3864 10639 3865 10643 3870 10645
3872 10642 3882 10642 3882 10638 3886 10635
3891 10632 3891 10637 3892 10638 3891 10640
3893 10642 3891 10647 3896 10653
TIME...MOT...LOC 2111Z 195DEG 7KT 3868 10636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SR/PSSpecial Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sun Jul 10 2022
COZ072-073-076>079-087-102230-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
342 PM MDT Sun Jul 10 2022
...Strong thunderstorms will impact portions of northwestern
Huerfano, western Fremont, central Custer and eastern Saguache
Counties through 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Howard to 6 miles east of Crestone Peak.
Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayden Pass Burn Scar, Howard, Coaldale, Cotopaxi, Silver Cliff,
Westcliffe and Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3866 10581 3797 10523 3784 10541 3839 10588
TIME...MOT...LOC 2142Z 180DEG 20KT 3842 10583 3799 10546
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SR/PSSpecial Weather Statement
National Weather Service Pueblo CO
351 PM MDT Sun Jul 10 2022
COZ071-074-075-102230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
351 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of southwestern
Huerfano, east central Costilla and western Las Animas Counties
through 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of San Luis, or 17 miles southwest of Indian Creek on
the southeastern Spring Burn Scar, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Huerfano, east central Costilla and western Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3722 10531 3726 10542 3746 10538 3736 10507
3724 10521
TIME...MOT...LOC 2151Z 192DEG 9KT 3728 10535
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SR/PSSpecial Weather Statement
National Weather Service Pueblo CO
438 PM MDT Sun Jul 10 2022
COZ071>074-102315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
438 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of central Costilla
County through 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Garland, or 16 miles southwest of Spring Burn Scar south of
Highway 160 in Costilla county, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blanca and Fort Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 10532 3729 10541 3737 10557 3757 10546
3747 10533
TIME...MOT...LOC 2237Z 127DEG 9KT 3736 10544
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KM/PSSpecial Weather Statement
National Weather Service Pueblo CO
444 PM MDT Sun Jul 10 2022
COZ072-073-087-102330-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
444 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northeastern
Alamosa, west central Huerfano, southeastern Saguache and northern
Costilla Counties through 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Great Sand Dunes, or 17 miles northwest of Spring
Burn Scar south of Highway 160 in Costilla county, moving northeast
at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Wing and Great Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3759 10546 3763 10555 3779 10547 3771 10524
TIME...MOT...LOC 2244Z 217DEG 5KT 3765 10548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KM/PSSpecial Weather Statement
National Weather Service Pueblo CO
558 PM MDT Sun Jul 10 2022
COZ069-070-072-073-110030-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
558 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of eastern Alamosa,
west central Huerfano and southeastern Saguache Counties through 630
PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near San Luis Lake, or 17 miles
northeast of Alamosa, moving southwest at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
San Luis Lake around 615 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3788 10556 3766 10542 3744 10565 3753 10578
3768 10584 3783 10573
TIME...MOT...LOC 2358Z 045DEG 7KT 3763 10562
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KM/PSThe Pueblo radar (KPUX), 59 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Colorado Springs airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045398.